The part about being a nurse that I love the most is playing detective! Asking the questions to find all the pieces of the story in order to discover what is going on. I’ve heard some crazy stories and seen some crazy things! Some days the pieces just don’t fit. We’ve had at least one medical evacuation recently that fit this category. So we pass their care to others who are more specialized. Other days, the pieces fit quickly and the solution is evident. Still other days the picture created is vague and nonspecific and treatment is more challenging. But then there are most days…where small pieces of the picture over time lead to the bigger picture. Common investigations that turn up uncommon results.
This past week we saw an elderly patient of ours. During a visit in July of this year, it was noted that she had hypertension (high blood pressure) and a chest x-ray showed that her heart measured 140mm in diameter. Due to the enlarged size of her heart and her hypertension, she was started on Lisinopril to help decrease her blood pressure and therefore, decreasing the workload of her heart.
We last saw her 3 weeks ago for a chronic dry cough. The chest x-ray at the time had shown fluid in the fissure of the right lung and her heart now measured 158mm. Her weight was 42.9kg, pulse 75, blood pressure 157/72, and O2sat 96%. An EKG of her heart showed a normal sinus rhythm. Her breath sounds were clear, heartbeat regular and the rest of her exam was unremarkable. Her heart continues to enlarge even as fluid has started appearing in her lungs, showing that she is now in congestive heart failure (CHF). The Lisinopril belongs to a class of anti-hypertensives that can have the side effect of a dry cough. With these findings and working with the probable diagnosis of CHF, the doctor stopped the Lisinopril and put her on another low-dose antihypertensive combined with a diuretic and asked that we see her again in 2 months.
However, just two weeks later, we are seeing her again. She states that she’s been vomiting everything up for the past 2 weeks–cannot keep any food down. Her weight is down to 37.3kg, pulse 125, blood pressure 118/72, and O2sat 97%. As I checked her blood pressure, I see that the needle is jumping around irregularly. This doesn’t look right. I tried the pulse-ox and found that here too her heart rate is elevated and the waveform show an irregular rhythm. Getting out my stethoscope, I listen to her heart and find that the upper chambers of the heart are racing quite fast with the lower part of the heart responding but not quite as fast, though most beats are in-sync. Rechecking her previous vital signs and EKG, and seeing that this irregularity is new, I take my findings to the doctor.
In examining the patient, she appears emaciated (with sunken areas at her temples, eye sockets, and cheeks) but alert and responsive. She has lost 5.6kg (just over 12 lbs.) within the last two weeks. Her lungs are clear though her heart rate is elevated and irregular. Her thyroid is mildly enlarged. Her legs show trace edema bilaterally. She denies chest pain, shortness of breath, and difficulty breathing. Besides the nausea and these above symptoms, the rest of the exam is unremarkable.
A chest x-ray shows that the fluid in the fissure of the right lung is fully resolved (not there) and that her heart again measures 140mm. In the words of our doctor, “Well, hhhmmmm…” The new medication appears to be working well for her blood pressure, heart, and lungs…except that she’s been nauseous and vomiting every day since starting it. So is the medicine causing this or is something else going on?
An EKG is done. Ah-ha! Another piece of the puzzle! She has newly developed atrial fib/flutter (the upper chambers of her heart are beating faster than the lower chambers of her heart) but the ventricles appear to be trying to keep up and are responding often to the signals from the atria to pump. This decreases the heart’s effectiveness in pumping and increases the workload of the heart. Thus her heart is not beating efficiently but it is not in a deadly, more emergent rhythm. So atrial fib/flutter…did we cause this with the new medicine or is something else going on?
Looking back in her chart, she had an echocardiogram done in July. At that time, another doctor and I saw how the aortic valve in her heart was not working properly. It was slow to close, did not close fully, and did not open fully. It was likely that this valve had been this way for quite a long time. Could a dysfunctional valve cause this arrhythmia? It could.
What else could cause this A. fib/flutter? Well, a my0cardial infarction (MI or “heart attack” as some know it) could cause this sudden change. Women’s MI’s do not present with the classic chest and left arm pain that most men’s do. In fact, several months ago we had a female patient come in with similar gastric complaints believing that she’d had food poisoning when in fact we found that she had had an MI. (She was treated by a cardiologist and is doing very well, by the way!) So yes, nausea can be a symptom and may have been her body’s response to the poorly functioning heart being further damaged. The EKG showed changes in one or two spots that could indicate MI but it was not consistent. If that damage was present, then the findings would be consistent but with the overlying fib/flutter and the fast rate it was hard to tell. However, most leads showed no changes indicating MI.
Hhhmm. So still leaning towards the dysfunctional aortic valve causing these changes rather than the new medication. But how do we make sure? Bloodwork.
When doing her labs, Troponin (a marker that elevates within 2 hours and remains elevated for up to 2 weeks after an MI) was negative. D-dimer was negative proving that she did not have a pulmonary embolism–slight chance but nice to rule out. Her CKMB, however, was elevated indicating that heart tissue had been damaged. Was this in relation to an MI or the dysfunctional valve that led to CHF? Is it possible that she had an MI right after her previous appointment but believed it to be the side effects of her new medication? Potentially yes. And could all of this simply be the result of a poorly functioning heart valve? Potentially yes. Was it the medication then that led to this? Not likely but the patient is likely to still link the two and will not be likely to take this medication on-going despite the positive effect it’s had in reducing her heart size and her blood pressure. What is likely to have happened? Likely, the failing heart valve and the resulting regurgitation caused by it led to an MI just after our last appointment that caused the heartbeat to change to an arrhythmia that caused the nausea and vomiting response. Do we know for sure? Unfortunately, we cannot be sure.
So what to do now? And what about the new heart rhythm…how do we fix that? The heart rhythm could be converted electrically if the patient was hemodynamically unstable and at high risk. But this patient is not. The main part of the new heart rhythm we need to address is decreasing the rate in order to make the beats more effective at their jobs while still controlling her blood pressure, both of which decrease the workload of the heart so that it does not need to compensate by enlarging again. By this means we may be able to limit the CHF symptoms. The doctor stopped the medication she had been on for the past two weeks and chose instead a Beta-blocker for the desired effect.
This goes to show: One big problem found from one simple, everyday measurement. Didn’t God create fascinating bodies for us?!?